Spinal Infarct After Lumbar Transforaminal Epidural Steroid Injection




© Springer International Publishing AG 2018
Magdalena  Anitescu, Honorio T. Benzon and Mark S. Wallace (eds.)Challenging Cases and Complication Management in Pain Medicinedoi.org/10.1007/978-3-319-60072-7_14


14. Spinal Infarct After Lumbar Transforaminal Epidural Steroid Injection



Khalid M. Malik 


(1)
Department of Anesthesiology, University of Illinois, Chicago, IL 60612, USA

 



 

Khalid M. Malik



Keywords
Epidural steroid injectionParaplegiaSpinal cord infarctionParticulate steroids



14.1 Case Description


A 76-year-old man presented with several months history of low back pain which radiated down to his right leg, along his lateral thigh and calf in an L5 and S1 distribution. Patient’s past medical history was significant for hypertension, hyperlipidemia, and osteoarthritis. His medications included valsartan, hydrochlorothiazide, diazepam, hydrocodone/acetaminophen, and pravastatin. He was not taking any nonsteroidal anti-inflammatory drugs, anticoagulants, or antiplatelet medications. His magnetic resonance imaging (MRI) revealed degenerative changes at L3–4L, L4–L5, and L5–S1 disc levels and severe right-sided L5–S1 neural foraminal stenosis. He was diagnosed with lumbar spinal stenosis and right L5/S1 radicular pain. He received two interlaminar lumbar epidural steroid injections using fluoroscopic guidance in the previous 6 months resulting in partial (60%) decrease in his pain level. For his residual right-sided radicular pain, a third injection, a right L5–S1 TF-ESI, was performed. A 5 inch, 22-gauge Quincke-type spinal needle with the tip bended was used. Foraminal placement of the needle tip was confirmed with anteroposterior, oblique, and lateral fluoroscopic views. After negative needle aspiration for blood or cerebrospinal fluid and digital subtraction angiography confirming the absence of intravascular contrast medium spread, the steroid injection was performed using 80 mg of triamcinolone acetonide in 1 cc of 1% lidocaine.

After the injection was completed, the patient instantly reported abdominal discomfort, diaphoresis, weakness of both his lower extremities, and numbness extending up to his lower abdomen. The patient was rolled from the fluoroscopy table onto the recovery bed and was observed for 2 h expecting a return of neurological dysfunction upon dissipation of the local anesthetic effect. Although he remained hemodynamically stable throughout, there was no return of neurological function in either of his lower extremities. He was transferred for further evaluation and care to the emergency department where he was noted to have complete loss of strength in both lower extremities and a loss of sensation to touch and temperature to T8-9 dermatomal level bilaterally. Reflexes were normal in his upper extremities but absent in both his lower extremities. Blood counts, chemistry panel, and coagulation studies were all within normal limits. A computed tomography (CT) angiography was performed which was negative for thoracic aortic dissection or aneurysm. An MRI of the lumbar and thoracic spine was completed 5 h after the spinal injection which showed minor increase in T2 signal intensity commencing at T7-8 level in the thoracic spinal cord. A follow-up MRI was performed at 48 h after the spinal injection which showed a hyperintense T2 signal, along with mild spinal cord expansion, in the central spinal cord from T6 to T10 level. These findings indicated spinal cord edema secondary to spinal cord infarction. The diagnosis of paraplegia from acute spinal cord infarction was consequently rendered.

The patient received a 10 mg of dexamethasone intravenous injection in the emergency department. He was subsequently transferred to the neuro-critical care unit for further treatment where he received intravenous methylprednisolone. His vital functions remained stable throughout the stay in the neuro-intensive care unit. However, he remained with flaccid paraplegia along with bowel and bladder incontinence. He was transferred to a rehabilitation facility where he remained inpatient for the next several weeks without any change in his neurological status.


14.2 Case Discussion



14.2.1 Neurological Dysfunction After Lumbar Transforaminal Epidural Steroid Injection


Etiology: Neurological dysfunction after the lumbar epidural steroid injections typically presents as inability to stand and ambulate with a variable degree of weakness and numbness in one or both lower extremities. In majority of such instances, the abrupt neurological deficit is the result of local anesthetic injected into the epidural space and less commonly from its unintentional injection into the intrathecal or subdural space. In the majority of these cases, full neurological function usually returns after a variable length of time once the local anesthetic effect is dissipated. Rare but more sinister causes of postinjection neurological deficits include epidural hematoma, epidural abscess, arachnoiditis, and meningitis. In the latter uncommon scenarios, the development of neurological deficits is typically insidious and delayed and is often incomplete. These cases have characteristic findings on spinal imaging and/or CSF analysis and require specific and often urgent treatment. Abrupt and enduring flaccid paralysis after such an injection fortunately is exceedingly rare, and only few cases have been reported [1, 2]. As in this case, the presence of thoracic spinal cord edema and spinal cord expansion on the MRI imaging is consistent with thoracic spinal cord infarction. Although the exact source of spinal cord infarction in this and other analogously reported cases is not exactly clear, a vascular occlusive etiology based on the unique vascularity of the spinal cord has been suggested.

Only gold members can continue reading. Log In or Register to continue

Feb 26, 2018 | Posted by in Uncategorized | Comments Off on Spinal Infarct After Lumbar Transforaminal Epidural Steroid Injection
Premium Wordpress Themes by UFO Themes